MAUDE Adverse Event Report: K2M, INC. 3-SCREW TITANIUM IMPLANT; SIZE 12X17X6 MM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR

K2M, INC. 3-SCREW TITANIUM IMPLANT; SIZE 12X17X6 MM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Model Number 3608-206123W
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Remains implanted.
 
Event or Problem Description
A chesapeake 3-screw titanium implant could not be final tightened intra-operatively as it was found to be cracked.The surgeon left the construct in the patient and completed the procedure.
 
Additional Manufacturer Narrative
Functional, dimensional, and material analysis could not be performed as the device was not returned.However, a photo was provided by the rep.Upon review, it was observed that the implant was fractured on the edge of one of the lateral double screw locations.A review of the device and complaint history records could not be performed as a valid lot code was not provided and could not be obtained.The chesapeake cervical-ti surgical technique was reviewed and the following relevant information was identified: final locking & removal: final screw locking should only be performed once the screw positions have been verified via intraoperative radiographs.Once the screws are tightened, they will become locked to the tifix interbody.Use the size 10 non-tapered driver attached to the gray torque limiting handle to final tighten the screws to 12 in-lbs.When the screw head engages on the locking lip of the tifix, the revolutionary tifix locking technology will commence.Due to a difference in material hardness and design, the screw head begins to deform the tifix through a reshaping process and, thus, forms an autogenic lock.The torque limiting handle emits an audible ¿click¿ at 12 in-lbs to signify the screw has formed an autogenic lock with the locking lip of the tifix.Use of the torque limiting handle further ensures the screw is not over tightened.No additional locking step is required.Do not overtighten the screws.Note: optionally, if realignment of the screw is required after final tightening, the screw may be unlocked using the streamline handle and the size 10 tapered driver.The screw may be locked and unlocked up to three times without compromising the locking mechanism.If screw removal is required, each screw may be unlocked using the streamline handle and size 10 tapered driver.If interbody removal is required, use the drill guide inserter or the adjustable stop inserter.It is likely that damage to the interbody screw hole prevented proper final tightening/removal of the subject screw.As the interbody was not available for evaluation, it is not clear how the device was damaged.According to the chesapeake risk document, the tifix inserts may have been overtorqued and damaged the interbody.A torque limiting handle is provided in the set to ensure that the screw is not over tightened.
 
Event or Problem Description

Brand Name
3-SCREW TITANIUM IMPLANT; SIZE 12X17X6 MM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9285813
Report Number3004774118-2019-00137
Device Sequence Number3542538
Product Code OVD
UDI-Device Identifier10888857081314
UDI-Public10888857081314
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K142487
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3608-206123W
Device Catalogue Number3608-206123W
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer04/16/2020
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date05/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;